MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE 3-LUMEN SPHINCTEROTOME V; SINGLE USE 2-LUMEN SPHINCTEROTOME

OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE 3-LUMEN SPHINCTEROTOME V; SINGLE USE 2-LUMEN SPHINCTEROTOME
Model Number KD-V411M-0320
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Embolism/Embolus (4438)
Type of Reportable Event Serious Injury
Event or Problem Description
Olympus reviewed the following literature article: "a rare but lethal complication: post-endoscopic retrograde cholangiopancreatography cerebral arterial gas embolism" by hin san chow et al.Iatrogenic air embolism is a rare and potentially fatal complication of gastrointestinal endoscopy.The study presented a 66-year-old male patient who developed cerebral arterial gas embolism shortly after therapeutic endoscopic retrograde cholangiopancreatography (ercp) for acute biliary pancreatitis, which is the first case reported in hong kong according to latest literature search.Some risk factors of iatrogenic air embolism in this patient include cholangitis with intraductal stones, sphincterotomy and bleeding at papillotomy site which required haemostasis with balloon tamponade.Early diagnosis and timely treatment with hyperbaric oxygen therapy resulted in full neurological recovery of the patient.Type of adverse events/number of patients post-endoscopic retrograde cholangiopancreatography cerebral arterial gas embolism - (1)  .
 
Additional Manufacturer Narrative
The suspect device has not been returned to olympus for evaluation.The investigation is in process.The literature article is attached for additional information.Once the investigation has been completed, a supplemental report will be submitted with device evaluation results.
 
Event or Problem Description
Additional information from the author: the author stated the olympus device did not cause or contribute to the adverse event and it's due to the procedure of papillotomy.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide the legal manufacturer's investigation.New information added to the following fields: h6, h10.Although the author stated the olympus device did not cause or contribute to the adverse event, the adverse event will remain a serious injury.The device history records (dhr) for this device could not be reviewed since the serial number was not provided.Olympus ships devices manufactured according to all applicable procedures and meet final product release criteria.A definitive root cause was not identified.Based on the available information, the legal manufacturer was unable to determine the probable cause of the adverse events since the device was not returned for evaluation.

Brand Name
SINGLE USE 3-LUMEN SPHINCTEROTOME V
Common Device Name
SINGLE USE 2-LUMEN SPHINCTEROTOME
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key14192726
Report Number8010047-2022-06975
Device Sequence Number4406866
Product Code KNS
UDI-Device Identifier04953170183973
UDI-Public04953170183973
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K950166
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Literature,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/10/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberKD-V411M-0320
Device Lot NumberUNKNOWN(LITERATURE)
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/27/2022
Supplement Date Received by Manufacturer05/11/2022
Initial Report FDA Received Date04/25/2022
Supplement Report FDA Received Date06/10/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age66 YR
Patient SexMale